Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 349, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 4:58 PM CDT for Chase County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 29, 2011, 5:42 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
392
WUUS53 KICT 292158
SVRICT
KSC017-292300-
/O.NEW.KICT.SV.W.0349.110729T2158Z-110729T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF ELMDALE TO 6 MILES
NORTH OF CASSODAY...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...MATFIELD GREEN...STRONG CITY...
SAFFORDVILLE...HYMER AND BAZAAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3817 9635 3809 9636 3809 9673 3829 9679
3852 9680 3853 9636
TIME...MOT...LOC 2159Z 261DEG 11KT 3845 9675 3812 9665
WIND...HAIL 70MPH <.75IN
$$
DARMOFAL2 follow-up statements
668
WWUS53 KICT 292214
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI JUL 29 2011
KSC017-292300-
/O.CON.KICT.SV.W.0349.000000T0000Z-110729T2300Z/
CHASE KS-
514 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHASE COUNTY
UNTIL 600 PM CDT...
AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF ELMDALE TO JUST NORTH OF CASSODAY...MOVING
EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...ELMDALE...MATFIELD GREEN...STRONG CITY...
SAFFORDVILLE...HYMER AND BAZAAR...AND TRAVELERS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 99 AND 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3817 9635 3809 9636 3809 9673 3829 9679
3852 9680 3853 9636
TIME...MOT...LOC 2213Z 261DEG 11KT 3846 9670 3810 9659
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL790
WWUS53 KICT 292242
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI JUL 29 2011
KSC017-292252-
/O.CAN.KICT.SV.W.0349.000000T0000Z-110729T2300Z/
CHASE KS-
542 PM CDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3817 9635 3809 9636 3809 9673 3829 9679
3852 9680 3853 9636
TIME...MOT...LOC 2242Z 261DEG 11KT 3847 9659 3811 9648
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 29, 3:45 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI JUL 29 2011 .DISCUSSION... FORECAST HIGHLIGHT: DANGEROUS HEAT TO RETURN WITH VENGEANCE THIS WEEKEND & PERSIST THRU THE MIDDLE OF NEXT WEEK. THEREFORE...EXCESSIVE HEAT WATCH IS BEING UPGRADED TO AN EXCESSIVE HEAT WARNING FOR ALL AREAS FROM SAT MORNING TO NEXT WED EVENING. TONIGHT: SCT (+)TSRA ERUPTED THIS AFTERNOON ALONG NE-SW ORIENTED STATIONARY FRONT EXTENDING FROM NRN MO ACROSS ERN & SRN KS TO TX PANHANDLE THAT IS INTER- ACTING WITH A MOISTURE-RICH & OBVIOUSLY UNSTABLE AIRMASS...BOTH OF WHICH HAVE PRODUCED ++RA IN SC KS. WITH THE BOUNDARY CAMPING OUT ACROSS THESE AREAS ONLY CHANGE TO INHERITED FORECAST WAS TO RAISE POPS ALL AREAS WITH HIGHEST POPS (40-50%) ASSIGNED TO AREAS ALONG & JUST N OF THE BOUNDARY. ONCE AGAIN 50-60 MPH GUSTS ARE POSSIBLE IN THESE AREAS. SAT-WED: TSRA SHOULD END IN GENERAL W-E MANNER AS A WEAK 700-MB SHORTWAVE VACATES KS. THIS WOULD ENABLE THE STRONG MASSIVE MID-UPR HIGH COVERING MOST OF THE U.S. TO TIGHTEN IT'S GRIP...THEREBY BEGINNING YET ANOTHER PROLONGED PERIOD OF DANGEROUS HEAT FOR ALL AREAS. AS STATED IN THE HEADLINES WITH HEAT INDICES OF 105-110 PROJECTEDFOR NEARLY ALL AREAS HAVE UPGRADED THE EXCESSIVE HEAT WATCH TO AN EXCESSIVE HEAT WARNING THAT'LL BE IN EFFECT FROM SAT-WED. ON SAT...THE HEAT INDICES ACROSS CNTRL KS SHOULD REACH 103 TO 104 BUT WILL REACH 105-110 FOR REMAINDER OF THE PERIODS. REGARDLESS IT IS GOING TO BE HIDEOUSLY HOT. THU-FRI NGT: ANY CHANCE FOR TSRA SHOULD ARRIVE DURING THESE PERIODS WHEN A COLD FRONT TRIES TO SETTLE SE TOWARD CNTRL KS. BETTER CHANCES FOR TSRA WOULD OCCUR OVER CNTRL KS WHERE NO DOUBT CLOSER TO WHAT SHOULD BE A STALLING FRONT. THIS SHOULD ENABLE THE FURNACE TO BE TURNED DOWN A FEW NOTCHES BY FRI WITH HIGHS IN MID-UPR 90S PROJECTED FOR MOST AREAS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING SAT. CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING GIVEN WEAK FLOW ALOFT. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 101 79 105 / 40 30 10 10 HUTCHINSON 76 101 79 104 / 40 30 10 10 NEWTON 76 99 79 104 / 40 30 20 10 ELDORADO 77 99 78 104 / 40 30 20 10 WINFIELD-KWLD 77 102 79 103 / 30 20 10 10 RUSSELL 72 100 77 101 / 40 30 20 10 GREAT BEND 73 101 77 103 / 40 20 10 10 SALINA 74 99 77 103 / 50 30 20 10 MCPHERSON 75 99 79 104 / 50 30 20 10 COFFEYVILLE 78 99 79 103 / 20 30 20 10 CHANUTE 76 97 78 101 / 30 30 20 10 IOLA 75 96 77 100 / 40 40 20 10 PARSONS-KPPF 77 98 78 102 / 20 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM 7 AM SATURDAY TO 7 PM CDT WEDNESDAY FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 29, 4:33 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 433 PM CDT FRI JUL 29 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 433 PM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA...A FEW OF WHICH MAY PRODUCE GUSTS AROUND 55 MPH AND VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...A FEW OF WHICH MAY PRODUCE GUSTS AROUND 50 MPH AND LOCALLY VERY HEAVY RAINS. DANGEROUS HEAT WILL GRIP THE REGION FROM SATURDAY AFTERNOON THROUGH NEXT WEDNESDAY EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS FROM WEDNESDAY AFTERNOON UNTIL THURSDAY...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH GUSTS AND VERY HEAVY RAINS. HEAT INDICES OF 103 TO 108 ARE POSSIBLE ON THURSDAY WITH THE HIGHER INDICES OCCURRING IN SOUTHEAST KANSAS. IT IS POSSIBLE THE EXCESSIVE HEAT WARNING MAY BE EXTENDED TO THURSDAY. ONE IS URGED TO LISTEN TO FORECASTS ISSUED EARLY NEXT WEEK REGARDING THE DURATION OF THIS EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Local storm report, Jul 29, 2:32 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 3 S DOWNTOWN WICHITA 37.65N 97.34W
07/29/2011 M63 MPH SEDGWICK KS TRAINED SPOTTER
NEAR WATSON PARK.
&&
JASSpecial weather statement, Jul 29, 2:44 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 244 PM CDT FRI JUL 29 2011 KSZ092-292015- SUMNER- 244 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES WEST OF WELLINGTON...AND MOVING NORTHEAST AT 5 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HOWERTON
Special weather statement, Jul 29, 4:07 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT FRI JUL 29 2011 KSZ052-053-292130- CHASE-MARION- 407 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM LINCOLNVILLE TO PEABODY...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. DARMOFAL
Special weather statement, Jul 29, 4:28 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 428 PM CDT FRI JUL 29 2011 KSZ052-053-292200- CHASE-MARION- 428 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 9 MILES SOUTHEAST OF MARION...AND MOVING NORTHEAST AT 15 MPH. WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Jul 29, 4:41 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT FRI JUL 29 2011 KSZ091-292215- HARPER- 441 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...AND MOVING NORTHEAST AT 20 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Local storm report, Jul 29, 4:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 5 W ELMDALE 38.37N 96.74W
07/29/2011 E75 MPH CHASE KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:16 AM CDT | Excessive Heat Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Jul 29, 1:58 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 47 min |
| Jul 29, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 16 min |
| Jul 29, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 59 min |
| Jul 29, 3:11 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| Jul 29, 3:55 PM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 35 hr |
| Jul 29, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 30 min |
| Jul 29, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.